Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

On low dose of estrogen and progesterone therapy. Started periods after 2 years and rapid heartbeat. Concerned

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I am a healthy 43 old woman who has been undergoing a low dose of estrogen and progesterone therapy for approximately 4 months. I had my first period in two years today, and this evening I developed sudden chills, rapid heatbeat and a fever after feeling fine all day. Could there be a connection and could this be a symptom of any potentially XXXXXXX side effect?
Posted Mon, 20 Aug 2012 in Menstruation and Miscarriage
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you today with your questions.

So from what you are saying, you went through premature menopause (defined as no period for 12 months). In ANY woman with bleeding in the "postmenopausal" period, an evaluation should be undertaken. This should include:

1. An exam
2. An ultrasound
3. An endometrial biopsy

This recommendation is regardless of the status of HRT.

With regard to the symptoms of chills, fever, rapid heart beat this sounds like signs of an infection. Given the correlation of these symptoms with the onset of vaginal bleeding, one would have to consider the uterus a source of infection in this case. If this were the case with involvement of the uterus, it is sometimes called "pelvic inflammatory disease" or PID. If you currently have these symptoms and the bleeding is continuing, then you need to be evaluated as soon as possible.

I hope this answers your question. If you have more questions, please ask. If you are satisfied, please take a moment to leave feedback! Good luck!
Above answer was peer-reviewed by
Follow-up: On low dose of estrogen and progesterone therapy. Started periods after 2 years and rapid heartbeat. Concerned 8 hours later
Thank you for your helpful response. I have an appointment early next week to check everything. Oddly, the fever disappeared approximately 2 hours after it appeared, without any medication. (I did wake today with blocked sinuses, so perhaps that is also related).

I did want to ask one followup question. My understanding is that progesterone is given to help the body shed the endometrial lining and thus decrease the chances of endometrial cancer. I had assumed that the shedding would look like a period and was not particularly concerned about the light bleeding and tissue flow. From your answer, I gather that this is not the norm? What should the shedding normally look like?

Thank you.
Answered by Dr. Timothy Raichle 13 hours later
Thank you for the followup, and sorry about the delay getting back to you!

You are correct, we sometimes given progesterone to "protect" against endometrial cancer and also to induce a period. Usually the shedding looks like a period, but if the blood / lining has been present for a significant period of time, I can imagine that it might almost appear as though you are passing tissue in this setting.

I am glad you are otherwise feeling better - let me know if you have more questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor